High night sugars, low morning sugars


(warriorkit) #1

So, every night I go to sleep with a sugar of over 200 because I would go low around midnight everynight. But, for the past month, when I get up in the morning, my sugar is around 50. I don’t want to get up in the middle of the night since I already get around the minimum amount of sleep needed. But, I will if I have to. Do you have any other suggestions to fix this?


(Dennis J. Dacey, PwD) #2

Kit @warriorkit,

I’d like to offer you some insights and then some suggestions to assist you but that isn’t really possible without knowing your treatment plan or the types insulin you use; such as times you take insulin, when you eat, carb-counting, pump user, etc.

My first suggestion to avoid those morning lows is to make certain that you are not stacking insulin in your body during the previous evening - that happens to all of us, on occasion. Tell us a little about yourself and I and a few other of our group will answer.


(warriorkit) #3

Well, usually at night, I take my long term insulin between 8 and 9 pm, and then I bring my sugar up to 200 by 9:30. I go to sleep around 10:00 and when I wake up at 6:00am my sugar is usually 50-60. I’m not a really active person at all, so working out or anything like that isn’t the problem. I don’t know how useful this information is, but it’s as far as I’ve gotten with this problem.


(Dennis J. Dacey, PwD) #4

Hi Kit,

I’m extrapolating from what you said and guessing that you are on MDI - Multiple Daily Injections, taking regular with meals and Lantus at bed-time. And that you take Regular insulin [not one of the fastest suck as Humalog or Novolog] with your dinner at about 6:00 PM. Am I guessing correctly?

The insulin you are taking at dinner may be a little too much and that it is kicking in well after you are sleeping and combing with your long-acting.

A couple of suggestions, and let your doctor know before you try - and do things gradually, one change at a time and observe for a few days before taking the next step.

  1. Calculate carefully the carbs in your dinner and also consider using a carb to insulin ratio that will provide less insulin. Remember that you will uses less insulin if your carb:insulin ratio is 15:1 than when it is 12:1, etc.

  2. Take your long-acting closer to your bedtime.

  3. After consulting your healthcare team, consider splitting your long-acting insulin into tow doses. For instance [and your team will make this judgment based on YOU] instead of taking 15 units at bedtime, take 5 at bedtime and 10 in the morning.

Those are steps that I took many years ago and they worked for me - remember we are all a little different from each other and there isn’t any medical book that gets it right for all of us all the time.


(joe) #5

hello @warriorkit, to add my opinion to what @Dennis already said - if you need to eat at bedtime and are waking up low… something is wrong. there’s 3 major things that count: insulin, food, and exercise and you already eliminated exercise.

it’s too difficult to know exactly what to do, that’s why I think you should take your observations and notes and talk to your endo or CDE. My biggest problem with long-lasting (basal) insulin is that I need variable amounts of basal during the day and night, but whatever I really needed wasn’t what I was getting from a shot.

yes you will need to get up at night and do a couple of tests, or you could wear a temporary cgm, but whatever the measurement tool - food, insulin, and blood sugar tests are the only way to figure out a new plan. good luck!


(helins19) #6

My suggestion would be to get a pump and then you can adjust the basal rate at night so you never go low at night. Life is so much easier.


(Kathryn) #7

Hi, This is more of a question than an answer. My blood sugars are running high at bedtime & in the morning. My doctor has suggested that I take my Lantus from bedtime to morning. I took my last dose last evening. Because it is a 24 hr. Insulin how do I make the change?


(joe) #8

@Managing1 hi Kathyrn, since you’ll be awake you can go ahead and make the change but be sure to test more that morning and have carbs on you in case you go low. Lantus isn’t exactly 24 hours many find it wears off in 16ish. Lots of folks have to play with when they take it and some split the Lantus into 2 half-injectors one in the morning one at night. Good luck don’t forget to test more


(Kathryn) #9

I got along okay. The blood sugars are still high. I think I have to increase it.

Thanks for your support.